Saturday, October 1, 2011

Don't worry, this drug has very little side effects..."Some People May Develop a Rash" You Think?

They they weren't joking, were they?  That is one mighty rash I might add.  Holy Smokes Batman!  Well, part of the reason they don't tell you everything is well the doctors I entrust my life to everyday at the Best institution in the world don't even know for sure.  This drug is so new that as more people go on it, the more information they gather.  I had every medical student, chief of chief, doctors from other dept., PA's coming to look at the craziness on my body.  They ordered a professional photographer to come up and take pictures because to date at MDA, I was the worst most severe RASH/side effect from this drug they have seen. Remember, this drug is supposed to be the "miracle drug" with little side effects. They were in utter shock when I came in.  Dr. Kim knows now that if there is a side effect my body doesn't mess around.  Hopefully it just means I respond to the medicine violently because it's attacking the cancer.  That is my hope and what keeps me motivated.  There has to be good in all this terrible.  I know there is.  My goodness, it's safe to say I'm not over reacting when I mention being uncomfortable.  BRAF-Zelboraf whatever you want to be called, you sure did a # on me, but I can guarantee you one thing, we'll attack from the other side.  This fight isn't over!  The picture you see above is of me sitting down.  Those are my upper thighs when the rash wasn't even at it's worst. So itchy, swollen, tingly, uncomfortable, and painful.  Yes, I have been slightly irritable.  I can't even get settled in my own skin.

This photo was taken the next day.  This was after the emergency room visit and the dr. visit the following day.  The emergency room was a painful experience on us all.  We got there at 10:45 and waited to see a dr. until 2:30am.  I would have much rather been in my own bed.  No one got sleep that night.  They finally pumped me with steroids and a strong dose of benedryl and home I went around 5am.  Just in time to get Zachary ready for school.  Long day, we were all grouchy.  When we ruled out "Life Threatening" such as Steven Johnson's Disorder or any form of Herpes complex I decided to stick on the medication and try and add 4 new Rx.  Rx creams, wraps, name it.  Well, I did it all and nothing was easing the pain.  I called on Friday and sent in this photo.  I was immediately told to stop the medication to get ahold of the rash and we will have to decided on a Plan B on tues. 

The grey/start/stop is what is so difficult on our family.  We get wonderful news and then there is a setback.  I could really use a dose of the middle ground, but let's face it, I've never really reacted that way in anything I do in life... All or nothing once again.  You can't say I don't give it my all on both ends of the spectrum that is for sure.  The most disappointing part for me is I could physically tell that BRAF was working on my melanoma.   A week ago Monday, when we started the drug my hip was in so much pain due to the metastasis that I needed a wheel chair to navigate to my appt.  Once I began the drug, my pain went away and I was bouncing around as happy as ever.  Until almost exactly one week in...BAM!  Melanoma said, Not so fast Pretty Lady.  It's WAR now. This is when I showed signs of a severe allergic reaction to the drug.  My whole body was purple, red, and swollen, itchy beyond comprehension.  Just one of the most uncomfortable feelings I have ever felt.  This is my stomach the next day.  I know, it's hard to look at.  Like I said in my facebook post, the best thing to me is how completely un-affected Zachary is about my appearance.  A child's perspective is so wonderful.  He just sees his beautiful mommy that helps him everyday and to him, yes he wants mommy better but really it is that simple.  I love you my Melanoma Warrior!

This picture of my legs below are from today.  I'm still in a lot of discomfort and have been in bed most of the day.  I'm on a reg. round of benedryl (strong dose) which knocks me out, alternating with hydroxyzine, prednisone, steroid cremes...wraps, you name it, I've tried it.  I do see some improvement in the rash since not taking the medicine last night  nor this morning.  At least you can see more of my normal coloring, but the uncomfortable and itchy feeling will take some time.  Dr. Kim made it seem like we may try the drug again once my rash was gone at a lower dose, but I'm not sure enduring that  is better than the nausea.  I was miserable.  We'll see what they say on tues.  I do look a little better.  Still gross I know.  

As I close this piece, I wanted to take the time and let you all know that you are loved and appreciated.  Many of you have been continuing to contribute in monetary ways, emotional ways,  and for many of you it's your presence and belief in my fight that keep me going.  I appreciate you all and all of your efforts haven't gone un-noticed I assure you.  I may not have the stamina to get back to you like I normally would, but please know I'm GRATEFUL.  I feel loved...Now to finding a different path.  GO AWAY RASH!  GO AWAY MELANOMA!

No comments:

Post a Comment